EMS World

FEB 2019

EMS World Magazine is the most authoritative source in the world for clinical and educational material designed to improve the delivery of prehospital emergency medical care.

Issue link: https://emsworld.epubxp.com/i/1071873

Contents of this Issue

Navigation

Page 39 of 53

OVERDOSE INTERVENTION 38 FEBRUARY 2019 | EMSWORLD.com A 26-year-old male is found in the rest room of a fast-food restau- rant, unresponsive and cyanotic with pinpoint pupils and a respi- ratory rate of 4. Emergency medical pro- viders administer 2 mg of naloxone intra- nasally. Over the next three minutes, they ventilate the patient via bag-valve mask and obtain IV access. After a second dose of naloxone, the patient regains conscious- ness. They transport him to the emergency department uneventfully. Opioids are ubiquitous in both the pharmaceutical form as well as in the illicit use of heroin, and patients who utilize opioids of ten interac t with the medical community. There were 63,632 overdose deaths in the United States in 2016. Of those, 42,249 were attributed to opioids. In comparison, 36,161 died in motor vehicle collisions that year. 1 Naloxone for the reversal of opioid overdose has been a standard inter ven- tion of emergency medicine and prehos- pital providers for decades. Recently its use has become more common among law enforcement and the lay public. For- ty-six states now allow the purchase of naloxone without a prescription. 2 Naloxone Dosing Naloxone is a µ-opioid receptor antago- nist and the mainstay of treating opioid overdose. It's t ypically dosed at 0.4–2 mg. 3 It can be administered via a vari- ety of routes: intravenous, intramuscular, endotracheal, subcutaneous, intranasal, and inhalational. If intravenous access is not already established, the intranasal route is probably most expedient. 4 The complete and sudden ef fect of opiate withdrawal caused by naloxone is not benign. Patients are not only uncom- fortable, they can have nausea, vomiting, abdominal cramping, and agitation. The increase in serum catecholamines has been associated with hyper ventilation, hyper tension, arr y thmia s, myocardial infarction, and, rarely, death. 5 A s an alternative, naloxone can be diluted. Mix 0.4 mg of naloxone in 10 ml of normal saline solution and administer in 1-ml aliquots. 5 This would allow rever- sal of the opiate effects to be titrated to reduce symptoms of respirator y depres- sion without instigating complete opi- ate withdrawal and its ill effects. Other options include nebulized naloxone (2 mg in 3 ml NS) administered via a face ma sk and intrana sal naloxone given 1 mg / 1 ml per nare (2 mg total). 5 It is difficult to advocate gently titrat- ing a lifesaving remedy when a patient is By Mitchell D. Maulfair, DO, and Alexis S. Dressler, BS THE REVIVAL REFUSAL Complications can arise when patients decline further care after receiving naloxone for opioid toxicity

Articles in this issue

Links on this page

Archives of this issue

view archives of EMS World - FEB 2019